Arkansas, 2017

Drought in Arkansas, November 7 to 30, 2017

November 7 to 30, 2017 · NWS LZK · 19 events in 18 counties and zones

Dry conditions have persisted over much of Arkansas during the last three months (September, October, November). Much of the state was running less than 50 percent of normal rainfall for the month, and for the fall season (September 1 - November 30).

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Dry conditions have persisted over much of Arkansas during the last three months (September, October, November). Much of the state was running less than 50 percent of normal rainfall for the month, and for the fall season (September 1 - November 30). November 2017, and the fall of 2017 are the driest on record in several localities across the state. This dry period has resulted in the development of severe to extreme drought conditions across the state.

As of November 30th, there was a high wildfire danger across all of Arkansas due to dry vegetation and soil moisture conditions across the state. Streamflow along area tributaries was below normal at most sites, but was especially low in the southern and western portions of the state. The impacts of drought on agriculture are difficult to measure at this time of year when the vegetation is normally dormant anyways. If drought conditions persist into the spring and growing season, economic impacts will likely be steep.

November 2017 was the driest November on record at the following stations: North Little Rock, Little Rock Air Force Base, and Monticello.

Fall of 2017 was the driest on record for the following locations: Pine Bluff, North Little Rock, Russellville, Little Rock Air Force Base, Calico Rock 2 WSW, Mount Ida, and Monticello.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Nov 6, 11:38 PM CST, 22 minutes earlier.

Area forecast discussion, Nov 6, 11:38 PM CST, 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
1138 PM CST Mon Nov 6 2017

.DISCUSSION...

Updated to include the 06Z aviation discussion below...

&&

.AVIATION...

The cold front will remain near the Louisiana border through the
period. Fog and drizzle are expected overnight with low ceilings and
visibilities. LIFR conditions are expected. Conditions will improve
Tuesday afternoon.

&&

PREV DISCUSSION...(ISSUED 258 PM CST Mon Nov 6 2017)

SHORT TERM...Tonight Through Wednesday Night

Thunderstorms that had developed after daybreak this morning had
moved out of the area by early afternoon. Only a few lingering
showers and storms remain nearby along the Missouri/Tennessee
border where additional activity formed along another boundary
across northern AR later in the morning. Widespread cloud cover
in place and a cold front, nearly stationary, currently analyzed
along a DeQueen to Fordyce to Star City line. Quite the
temperature contrast seen today, with temps across N AR in the
lower 50s while the southern two rows of counties have climbed
into the lower 80s. Will see drizzle and some light rain possibly
tonight with fog expected to develop as well.

Will continue to see the front slowly sag south with time and
temperatures on Tuesday will still show some division from north to
south, but todays 80s in southern Arkansas will be replaced with
60s tomorrow. Widespread cloud cover will linger through the
short term period of the forecast. Periods of rain will also be
seen as a few weak disturbances traverse the area in the zonal
flow from west to east. A more robust system will approach
Wednesday bringing even better rain chances along with it,
especially to southern and southwestern areas.

Even cooler air will be seen on Wednesday, with temperatures likely
holding in the upper 40s to lower 50s for highs statewide. As
clouds begin to break and rain chances shift south Wednesday
night, drier air will filter in and temperatures will fall to
below normal values.

LONG TERM...Thursday Through Monday

Wednesday Night...An upper level trough is expected to have already
pushed southeast of Arkansas leaving large scale forcing for
subsidence in its wake as a large scale upper level ridge builds
east over the region. An upper level cold front will be making its
final push across the state with rain chances diminishing from north
to south Wednesday evening and overnight. Much drier air will be in
place across Arkansas behind this front and will lead to a dry
forecast for the remainder of the week.

With a cool and dry air mass in place across the state and upper
level ridging in control of the weather pattern...expect mostly
clear skies Thursday and Friday with highs in the mid to upper 50s
and lows in the mid to upper 30s. A few locations may see the
temperature fall below freezing Thursday night/Friday morning across
the northern part of the state.

This weekend...The GFS and ECMWF both agree that a strong shortwave
trough will move through the generally anticyclonic flow aloft and
bring another cold front with rain chances across the state this
weekend. These models do not agree on when this will occur. The GFS
moves this system through Saturday afternoon and evening while the
ECMWF holds the system off until Sunday. Confidence in this system
affecting the state this weekend is high...but confidence in its
exact timing is low at this time. As a result...have low rain
chances in the forecast for much of the state through the weekend.
This is misleading though because it will not rain all weekend...
confidence is simply low on exactly when the front will move through
and when those best rain chances will occur. As confidence increases
in the timing of this storm system...rain chances will be increased
and removed as appropriate. The important message is that there will
be some scattered showers along a front this weekend...but it will
not be a complete wash out. Highs will remain seasonably cool with
highs in the upper 50s to lower 60s and lows in the upper 30s to
lower 40s.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...51
Hazardous weather outlook, Nov 6, 3:06 AM CST, 20 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
306 AM CST Mon Nov 6 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-071100-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
306 AM CST Mon Nov 6 2017

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

The cold front will continue to move south into southern sections
of the state this afternoon. An isolated thunderstorm could be
seen along this front. However...no widespread hazardous weather
is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday Through Sunday

No hazardous weather is expected at this time.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

62/56

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 drought. Local standard time, as filed.

Drought, Baxter

When
November 7, 12:00 AM CST to November 30, 11:59 PM CST
Where
Baxter forecast zone
Reported by
Drought Monitor
Coordinates
36.287, -92.337 (the zone’s center; the record gives no point)

Baxter County entered D2 drought designation on November 7th.

Drought, Boone

When
November 7, 12:00 AM CST to November 30, 11:59 PM CST
Where
Boone forecast zone
Reported by
Drought Monitor

Boone County entered D2 drought designation on November 7th.

Drought, Marion

When
November 7, 12:00 AM CST to November 30, 11:59 PM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
36.268, -92.684 (the zone’s center; the record gives no point)

Marion County entered D2 drought designation on November 7th.

Drought, Fulton

When
November 7, 12:00 AM CST to November 30, 11:59 PM CST
Where
Fulton forecast zone
Reported by
Drought Monitor
Coordinates
36.382, -91.818 (the zone’s center; the record gives no point)

Fulton County entered D2 drought designation on November 7th.

Drought, Sharp

When
November 7, 12:00 AM CST to November 30, 11:59 PM CST
Where
Sharp forecast zone
Reported by
Drought Monitor
Coordinates
36.161, -91.480 (the zone’s center; the record gives no point)

Sharp County entered D2 drought designation on November 7th.

Drought, Sharp

When
November 7, 12:00 AM CST to November 30, 11:59 PM CST
Where
Sharp forecast zone
Reported by
Drought Monitor
Coordinates
36.161, -91.480 (the zone’s center; the record gives no point)

Sharp County entered D2 drought designation on November 7th.

Drought, Izard

When
November 7, 12:00 AM CST to November 30, 11:59 PM CST
Where
Izard forecast zone
Reported by
Drought Monitor
Coordinates
36.095, -91.913 (the zone’s center; the record gives no point)

Izard County entered D2 drought designation on November 7th.

Drought, Searcy

When
November 7, 12:00 AM CST to November 30, 11:59 PM CST
Where
Searcy forecast zone
Reported by
Drought Monitor

Searcy County entered D2 drought designation on November 7th.

Drought, Stone

When
November 7, 12:00 AM CST to November 30, 11:59 PM CST
Where
Stone forecast zone
Reported by
Drought Monitor
Coordinates
35.860, -92.157 (the zone’s center; the record gives no point)

Stone County entered D2 drought designation on November 7th.

Drought, Logan

When
November 7, 12:00 AM CST to November 30, 11:59 PM CST
Where
Logan forecast zone
Reported by
Drought Monitor

Logan County entered D2 drought designation on November 7th.

Drought, Yell

When
November 7, 12:00 AM CST to November 30, 11:59 PM CST
Where
Yell forecast zone
Reported by
Drought Monitor

Yell County entered D2 drought designation on November 7th and entered D3 drought designation on November 28th.

Drought, Scott

When
November 7, 12:00 AM CST to November 30, 11:59 PM CST
Where
Scott forecast zone
Reported by
Drought Monitor

Scott County entered D2 drought designation on November 7th and entered D3 drought designation on November 28th.

Drought, Polk

When
November 7, 12:00 AM CST to November 30, 11:59 PM CST
Where
Polk forecast zone
Reported by
Drought Monitor

Polk County entered D2 drought designation on November 7th and entered D3 drought designation on November 28th.

Drought, Pike

When
November 7, 12:00 AM CST to November 30, 11:59 PM CST
Where
Pike forecast zone
Reported by
Drought Monitor
Coordinates
34.164, -93.656 (the zone’s center; the record gives no point)

Pike County entered D2 drought designation on November 7th and entered D3 drought designation on November 28th.

Drought, Garland

When
November 7, 12:00 AM CST to November 30, 11:59 PM CST
Where
Garland forecast zone
Reported by
Drought Monitor
Coordinates
34.577, -93.150 (the zone’s center; the record gives no point)

Garland County entered D2 drought designation on November 7th and entered D3 drought designation on November 28th.

Drought, Hot Spring

When
November 7, 12:00 AM CST to November 30, 11:59 PM CST
Where
Hot Spring forecast zone
Reported by
Drought Monitor
Coordinates
34.318, -92.946 (the zone’s center; the record gives no point)

Hot Spring County entered D2 drought designation on November 7th and entered D3 drought designation on November 28th.

Drought, Saline

When
November 7, 12:00 AM CST to November 30, 11:59 PM CST
Where
Saline forecast zone
Reported by
Drought Monitor
Coordinates
34.647, -92.677 (the zone’s center; the record gives no point)

Saline County entered D2 drought designation on November 7th and entered D3 drought designation on November 28th.

Drought, Perry

When
November 7, 12:00 AM CST to November 30, 11:59 PM CST
Where
Perry forecast zone
Reported by
Drought Monitor
Coordinates
34.947, -92.931 (the zone’s center; the record gives no point)

Perry County entered D2 drought designation on November 7th and entered D3 drought designation on November 28th.

Drought, Clark

When
November 7, 12:00 AM CST to November 30, 11:59 PM CST
Where
Clark forecast zone
Reported by
Drought Monitor
Coordinates
34.051, -93.176 (the zone’s center; the record gives no point)

Clark County entered D2 drought designation on November 7th and entered D3 drought designation on November 28th.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724047, 724048, 724052, 724054, 724056, 724057, 724058, 724059, 724060, 724061, 724062, 724063, 724064, 724065, 724066, 724067, 724068, 724069, 724070.